No, I haven’t been watching the movie “Conspiracy Theory” too much.
No, I don’t believe that Big Pharma is coming to get me (yet).
But within the past week, I’ve received two warnings via e-mail about how I should stop using medications I’ve used all my career. Suddenly, they’re a threat to the life and well-being of my patients.
First, it’s an FDA ALERT about haloperidol (Haldol). After 18 years, now we must put all Haldol patients on an EKG monitor. I was thinking about that during one of my rant manic phases. Does that also mean that we can bill the government more for taking care of these patients since we are providing a higher level of care?
The latest warning is another FDA ALERT regarding ceftriaxone (Rocephin). If Rocephin is given within 48 hours of anything containing calcium, it can form a Rocephin-calcium complex in the lungs and could KILL YOU! There are case reports that prove this, you know. At least that’s what the FDA says. So I went to PubMed and looked for them.
One small study from 2004 stated that Rocephin may cause small sized asymptomatic renal stones when administered in children.
Another small study from 2000 stated that Rocephin can cause transient biliary stones in children that typically disappear in less than 2 months.
Another case report from 2000 showed a 5 year old girl that developed symptomatic pseudolithiasis during treatment with “Rocephalin” (maybe it was another medication – Rocephin’s evil isomer). The symptoms disappeared within a few days after changing antibiotics.
Several studies from 1990, 1992, and 1991 discuss how Rocephin can complex with calcium and cause biliary sludge. One patient allegedly developed pancreatitis from Rocephin.
But I’ll be darned if I can find one case of a patient developing the dreaded lung Rocephin complex. And no case reports I found had anyone dying from Rocephin – at least in any of the studies published on PubMed. Maybe these are top secret government studies that are off limits to the public. Secret Squirrel, we need your help.
But now, if your kid drinks milk, you better not give him Rocephalin for 48 hours because he could develop kidney stones in his lung and could die. And whatever you do, if you’re taking Rocephin, DON’T HYPERVENTILATE. You could increase the ionized calcium in your system, it could bind with Rocephin and you could kill yourself.
What’s my beef?
First, why did the FDA wait for 18 years to now suddenly declare this drug a threat to human life? If kids really did die from receiving Rocephin and calcium together, these rocket scientists at the FDA should be held responsible for delaying their FDA ALERT for so long.
Second, Rocephin went off patent in July 2005. Another FDA attack on a generic drug. Ceftazidime and cefotaxime are two other generic injectables in this class of antibiotics. I’m just waiting to see how long it takes before these medications get FDA ALERTS, too. Then physicians will be pushed into prescribing the high-priced but “safe” brand name injectable antibiotics.
Third, what’s so magical about 48 hours between calcium and Rocephin? Has the FDA not heard about protein binding? Or does that only occur with drugs that are off-patent?
I’m going to go take a couple of aspirin, now. But I’m only taking them with water. Filtered water. From a spring in a small town in northern France.